Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Albuquerque, NM

July 7, 20194 counties in New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 7, 2019, 3:39 PM MDT for 4 counties in New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2019, 3:39 PM MDT (21:39 UTC)
Expired
Jul 7, 2019, 6:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 99 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS55 KABQ 072139
FFWABQ
NMC028-039-043-049-080030-
/O.NEW.KABQ.FF.W.0005.190707T2139Z-190708T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
339 PM MDT Sun Jul 7 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Los Alamos County in north central New Mexico...
  South central Rio Arriba County in north central New Mexico...
  East central Sandoval County in north central New Mexico...
  Northwestern Santa Fe County in north central New Mexico...

* Until 630 PM MDT..

* At 336 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the northeast and eastern portions of the Las 
  Conchas burn scar as well as along and north of Los Alamos. These 
  storms were moving very little and were centered over Guaje 
  Canyon. 

* Some locations that will experience flooding include...
  Los Alamos, White Rock, Bandelier National Monument, Frijoles, San
  Ildefonso Pueblo and El Rancho.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3602 10626 3588 10609 3574 10626 3590 10647

$$
2 follow-up statements
164 
WGUS75 KABQ 072316
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
516 PM MDT Sun Jul 7 2019

NMC028-039-043-049-080030-
/O.CON.KABQ.FF.W.0005.000000T0000Z-190708T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos-Rio Arriba-Sandoval-Santa Fe-
516 PM MDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR LOS
ALAMOS...SOUTH CENTRAL RIO ARRIBA...EAST CENTRAL SANDOVAL AND
NORTHWESTERN SANTA FE COUNTIES...

At 513 PM MDT, Doppler radar indicated rainfall has been less 
intense while storms which were stationary have started to drift to 
the east. Rainfall rates over Canada Bonita and Guaje Canyon have 
diminished. However, the potential still exists for sudden rises of 
fast flowing water in area arroyos as water from the earlier 
heaviest rains makes its way downstream. 

Some locations that will experience flooding include...
Los Alamos, White Rock, Bandelier National Monument, Frijoles, San
Ildefonso Pueblo and El Rancho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3602 10626 3588 10609 3574 10626 3590 10647

$$
353 
WGUS75 KABQ 080030
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
630 PM MDT Sun Jul 7 2019

NMC028-039-043-049-080038-
/O.EXP.KABQ.FF.W.0005.000000T0000Z-190708T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos-Rio Arriba-Sandoval-Santa Fe-
630 PM MDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR LOS ALAMOS...SOUTH CENTRAL RIO
ARRIBA...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES
WILL EXPIRE AT 630 PM MDT...

The heavy rain from thunderstorms earlier this afternoon has 
diminished. Continue to be alert for rises of water in downstream 
arroyos. 

LAT...LON 3602 10626 3588 10609 3574 10626 3590 10647

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:25 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 7, 2:25 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
225 PM MDT Sun Jul 7 2019

.SYNOPSIS...
One more round of enhanced thunderstorm coverage continues this
evening before drier and warmer conditions return Monday. Locally
heavy rainfall remains a concern with any stronger storm tonight.
Highs climb back above 100 for Roswell and Tucumcari, with mid 90s
returning to the middle RGV for Albuquerque and Socorro Tuesday and
Wednesday. Temperatures come back down a few degrees for the latter
half of the week with the return of additional moisture, which will
also bring daily rounds of afternoon thunderstorms to the high
terrain Thursday and Friday.

&&

.DISCUSSION...
Tonight...Near record PWAT of 1.14" on this mornings ABQ sounding,
coupled with a weak disturbance moving between the upper high to our
south and upper trough to the northwest are keeping the afternoon
tstms going. Tstm development has thus far favored the central and
western high terrain with storm motion generally to the northeast.
Storm coverage will shift into the RGV and other adjacent valley
locations by late afternoon, shifting more to eastern NM after
sunset. Much drier air fills in as the mid-level wave shifts eastward
tonight with skies clearing out. There may be enough low-level
moisture lingering around long enough in the upper RGV (Taos) and
Clines Corners to warrant some patchy fog again Monday morning, but
this should be fairly isolated.

Mon-Tue...Mid-level westerlies kick in Monday with drier and warmer
conditions returning to New Mexico. Daytime highs climb 5-10F over
Sunday's values with much clearer skies. Temperatures continue to
climb Tue as the upper high parks itself over NM, with Roswell and
Tucumcari climbing to or above 100F. Mid to upper 90s will enter into
the middle RGV from Socorro to ABQ, as well as the San Juan basin
near Farmington.

Mid-Late Week...Models have come into much better agreement with the
upper high strengthening and meandering around central to northern NM
at 596dm by Wednesday. A sfc backdoor front will swing through
northeastern NM Wednesday morning with strong easterly flow pushing
Gulf moisture back into eastern and southern NM by Thursday. This
moisture continues to work its way westward beneath the high by the
end of the week. Temperatures trend back down a bit for the latter
half of the week through next weekend as a result with daily rounds
of afternoon tstm activity favoring the high terrain.

24/RJH

&&

.FIRE WEATHER...
Another round of showers and thunderstorms will continue to increase
in coverage and intensity through the evening hours. Storms will
generally move toward the east and northeast around 10 mph.
Widespread wetting rain footprints are expected, much like
yesterday.

As the flow aloft becomes more westerly on Monday, a dry slot will
punch into the state, resulting in much drier conditions.
Precipitation chances will be near zero for all areas except far
northeast NM. Daytime relative humidity values will fall below 15%
for areas west of the central mountain chain. Dry air will continue
to filter into the area on Tuesday as the upper level high begins to
build back overhead. By Wednesday, a weak back door front will nudge
into NE NM which may allow for a few thunderstorms to develop.
Otherwise, sub-15% daytime humidities will be common both days, with
several hours of single digit RH values across portions of western
NM. High haines values are also expected.

The front will continue to push south and west Wednesday night, and
this will set the stage for an uptick in thunderstorm coverage on
Thursday through the weekend. Temperatures will remain near normal,
but humidity values will trend upward.

34

&&

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms have begun to develop across the high
terrain of western and central NM late this morning. These storms
will continue to increase in coverage and intensity through the
afternoon and evening as storms shift toward the northeast around 10
mph. Brief MVFR cigs/vsbys will be possible in heavy rain producing
storms. Wind gusts near 30kts will be possible in thunderstorm
outflows as well. The focus for storms will shift over eastern NM
this evening before diminishing by sunrise Monday. Localized areas of
low clouds and fog will be possible again tonight, though confidence
is too low to insert into any TAFs attm. On Monday, much drier air
will move into the state, limiting convection to all areas except far
northeast NM.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  88  50  90 /  30   5   0   0
Dulce...........................  49  80  43  86 /  40  10   0   0
Cuba............................  54  83  50  86 /  40   5   0   0
Gallup..........................  52  85  45  87 /  20   0   0   0
El Morro........................  50  79  43  82 /  30   5   0   0
Grants..........................  51  83  44  85 /  40   5   0   0
Quemado.........................  54  81  50  84 /  40   5   0   0
Glenwood........................  57  89  56  92 /  30   0   0   0
Chama...........................  45  76  42  80 /  50  10   0   0
Los Alamos......................  59  79  58  82 /  60  10   0   0
Pecos...........................  54  79  53  84 /  50   5   0   0
Cerro/Questa....................  50  75  47  80 /  50  20   0   0
Red River.......................  45  68  43  72 /  50  20   5   0
Angel Fire......................  36  72  34  76 /  50  20   5   0
Taos............................  47  81  43  86 /  40  10   0   0
Mora............................  49  78  48  82 /  50  20   0   0
Espanola........................  56  87  53  91 /  50  10   0   0
Santa Fe........................  57  80  55  84 /  50  10   0   0
Santa Fe Airport................  55  85  51  89 /  40   5   0   0
Albuquerque Foothills...........  62  88  61  89 /  50   0   0   0
Albuquerque Heights.............  62  89  61  91 /  50   0   0   0
Albuquerque Valley..............  61  91  58  93 /  50   0   0   0
Albuquerque West Mesa...........  63  90  59  91 /  40   0   0   0
Los Lunas.......................  58  90  55  92 /  50   0   0   0
Rio Rancho......................  63  90  59  92 /  40   0   0   0
Socorro.........................  62  93  61  95 /  60   5   0   0
Sandia Park/Cedar Crest.........  57  82  56  84 /  40   5   0   0
Tijeras.........................  56  86  55  88 /  40   5   0   0
Moriarty/Estancia...............  50  85  48  88 /  50   5   0   0
Clines Corners..................  52  81  51  85 /  60   5   0   0
Gran Quivira....................  56  84  56  87 /  60   5   0   0
Carrizozo.......................  61  88  62  93 /  50   5   0   0
Ruidoso.........................  52  81  53  85 /  50   5   0   0
Capulin.........................  52  83  51  88 /  50  20  10   0
Raton...........................  51  88  49  93 /  40  20   5   0
Springer........................  52  85  49  89 /  50  10   5   0
Las Vegas.......................  51  82  49  87 /  50  10   0   0
Clayton.........................  60  90  60  94 /  60  20  10   0
Roy.............................  57  87  55  91 /  60  10   5   0
Conchas.........................  63  94  61  98 /  60   5   5   0
Santa Rosa......................  62  91  61  96 /  60   5   0   0
Tucumcari.......................  64  97  63 102 /  50   5   5   0
Clovis..........................  62  92  62  95 /  50   5   5   0
Portales........................  63  94  63  98 /  40  10   5   0
Fort Sumner.....................  63  91  63  95 /  50   5   5   0
Roswell.........................  67  96  66 102 /  50   5   5   0
Picacho.........................  60  89  61  94 /  50  10   0   0
Elk.............................  56  85  57  89 /  50  10   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

24
Hazardous weather outlook, Jul 7, 3:00 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Sun Jul 7 2019

NMZ501>540-081130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
300 AM MDT Sun Jul 7 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Low-level moisture will combine with an upper-level wave to generate
scattered to numerous showers and thunderstorms once again today.
Locally heavy rainfall is likely with flash flooding possible over
and near recent burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:00 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Jul 6, 6:34 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia116 min
Jul 6, 6:40 PM MDTAreal Flood AdvisoryABQGuadalupe2 hr
Jul 6, 6:43 PM MDTSpecial Weather StatementABQ32 min
Jul 6, 6:47 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval118 min
Jul 6, 6:53 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay112 min
Jul 6, 7:26 PM MDTAreal Flood AdvisoryABQChaves, Roosevelt2 hr
Jul 6, 7:29 PM MDTSpecial Weather StatementABQRoosevelt31 min
Jul 6, 7:45 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Guadalupe, Quay2 hr
Jul 6, 8:33 PM MDTSpecial Weather StatementABQRoosevelt27 min
Jul 7, 1:07 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval113 min
Jul 7, 1:15 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 7, 2:21 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Jul 7, 3:08 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jul 7, 3:29 PM MDTAreal Flood AdvisoryABQSocorro, Valencia2 hr
Jul 7, 3:57 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 7, 4:16 PM MDTAreal Flood AdvisoryABQSandoval119 min
Jul 7, 4:59 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.